Hypersensitivity vasculitisCutaneous small vessel vasculitis; Allergic vasculitis; Leukocytoclastic vasculitis
Hypersensitivity vasculitis is an extreme reaction to a drug, infection, or foreign substance. It leads to inflammation and damage to blood vessels, mainly in the skin. The term is not used much currently because more specific names are considered more precise.
Hypersensitivity vasculitis, or cutaneous small vessel vasculitis, is caused by:
- An allergic reaction to a drug or other foreign substance
- A reaction to an infection
It usually affects people older than age 16.
Often, the cause of the problem cannot be found even with a careful study of medical history.
Hypersensitivity vasculitis may look like systemic, necrotizing vasculitis, which can affect blood vessels throughout the body and not just in the skin. In children, it can look like Henoch-Schonlein purpura.
Symptoms may include:
- New rash with tender, purple or brownish-red spots over large areas
- Skin sores mostly located on the legs, buttocks, or trunk
- Blisters on the skin
- Hives (urticaria), may last longer than 24 hours
- Open sores with dead tissue (necrotic ulcers)
Exams and Tests
The health care provider will base the diagnosis on symptoms. The provider will review any medicines or drugs you have taken and recent infections. You will be asked about cough, fever, or chest pain.
A complete physical exam will be done.
Blood and urine tests may be done to look for systemic disorders such systemic lupus erythematosus, dermatomyositis, or hepatitis C. The blood tests may include:
- Complete blood count with differential
- Erythrocyte sedimentation rate
- Chemistry panel with liver enzymes and creatinine
- Antinuclear antibody (ANA)
- Rheumatoid factor
- Antineutrophil cytoplasmic antibodies (ANCA)
- Complement levels
- Hepatitis B and C tests
- HIV test
Skin biopsy shows inflammation of the small blood vessels.
The goal of treatment is to reduce inflammation.
Your provider may prescribe aspirin, nonsteroidal anti-inflammatory drugs (NSAIDs), or corticosteroids to reduce inflammation of the blood vessels. (Do not give aspirin to children except as advised by your provider).
Your provider will tell you to stop taking medicines that could be causing this condition.
Hypersensitivity vasculitis most often goes away over time. The condition may come back in some people.
People with ongoing vasculitis should be checked for systemic vasculitis.
Complications may include:
- Lasting damage to the blood vessels or skin with scarring
- Inflamed blood vessels affecting the internal organs
When to Contact a Medical Professional
Call your provider if you have symptoms of hypersensitivity vasculitis.
Do not take medicines that have caused an allergic reaction in the past.
Dinulos JGH. Hypersensitivity syndromes and vasculitis. In: Dinulos JGH, ed. Habif's Clinical Dermatology. 7th ed. Philadelphia, PA: Elsevier; 2021:chap 18.
Jennette JC, Falk RJ, Bacon PA, et al. 2012 revised International Chapel Hill consensus conference nomenclature of vasculitides. Arthritis Rheum. 2013;65(1):1-11. PMID: 23045170 pubmed.ncbi.nlm.nih.gov/23045170/.
Patterson JW. The vasculopathic reaction pattern. In: Patterson JW, ed. Weedon's Skin Pathology. 5th ed. Philadelphia, PA: Elsevier; 2021:chap 9.
Stone JH. The systemic vasculitides. In: Goldman L, Schafer AI, eds. Goldman-Cecil Medicine. 26th ed. Philadelphia, PA: Elsevier; 2020:chap 254.
Sunderkötter CH, Zelger B, Chen KR, et al. Nomenclature of cutaneous vasculitis: dermatologic addendum to the 2012 Revised International Chapel Hill Consensus Conference Nomenclature of Vasculitides. Arthritis Rheumatol. 2018;70(2):171-184. PMID: 29136340 pubmed.ncbi.nlm.nih.gov/29136340/.
Vasculitis on the palm - illustration
Vasculitis on the palm
Vasculitis - illustration
Vasculitis - urticarial on the hand - illustration
Vasculitis - urticarial on the hand
Review Date: 5/2/2021
Reviewed By: Diane M. Horowitz, MD, Rheumatology and Internal Medicine, Northwell Health, Great Neck, NY. Review provided by VeriMed Healthcare Network. Also reviewed by David Zieve, MD, MHA, Medical Director, Brenda Conaway, Editorial Director, and the A.D.A.M. Editorial team.